Transdermal fentanyl overdose: don’t let the pharmacokinetics fool you

May 15, 2012, 10:46 pm

★★½☆☆

Transdermanl Fentanyl in Deliberate Overdose in Pediatrics. Lyttle MD et al. Pediatr Emerg Care 2012;28:463-464.

Abstract

This case report is annoyingly brief and doesn’t make any new points, but does highlight an important take-home lesson. The case is of a 15-year-old girl found apneic at home after having applied five of her stepfather’s fentanyl patches (100 μg/h each) to her body in a suicide attempt. She required multiple doses of intramuscular and intravenous naloxone to maintain respiratory drive and level of consciousness, and then a naloxone drip for 36 hours after presentation.

Here’s the tricky part: because fentanyl is so short-acting (duration of IV dose 0.5 – 1.0 hours), it is easy to underestimate how long the effects of transdermal fentanyl will last. However, because of the concentration gradient, when a fentanyl patch is applied a depot of the drug is taken up by skin layers and slowly released into the system. Therefore, even after the patches are removed serum levels can increase, since the elimination half-life is 13 – 22 hours. Patients who experience respiratory depression from fentanyl patches should be observed in a monitored setting for at least 24 hours after patch removal.

Related posts:

Whole fentanyl patch ingestion: expect the worst

The use and misuse of fentanyl patches

Transdermal fentanyl review

2 Comments:

  1. Daniel Says:

    would skin decontamination help? Also did you ever heard of this new trend call ;” pill party”?

  2. Leon Says:

    Daniel:

    Inspection of the entire body for patches, and removal of any found, is certainly key in these cases. Beyond that, skin devon (e.g., irrigation) would not be expected to help, since the drug depot is under the skin.

    TPR has posted about so-called “pharm parties” in the past. See: http://bit.ly/7qgqu7.